Many dog owners have all had to suffer when their dog has the dreaded bouts of diarrhoea, often occurring at Christmas when the dog has eaten far too much turkey. Normally the projectile diarrhoea will clear up in a day or two and if this is commonly the case then Pro-Kolin is great to keep on hand and administer to your dog during this time. It is a probiotic paste which is designed to restore the balance of microorganisms within the digestive tract to aid diarrhoea and digestive upset.
However for many people diarrhoea is an everyday occurrence suggesting an underlying problem.
Digestive problems have many causal factors such as:
• Too much food given
• Fatty foods
• Food allergies
• Inflammatory Bowel Disease (IBD)
• Irritable Bowel Syndrome (IBS)
• Colitis (inflammation of the bowel)
Symptoms of ongoing digestive problems (if shown for a few days or more) include:
• Excessive wind
• Bloated stomach
• Excessive hair loss
• Pain when going to the toilet
If your dog is still displaying any of the above symptoms after a couple of days then you should seek veterinary advice. It is also important to be aware that diarrhoea can cause dehydration therefore it is vital that you ensure your dog is drinking water at this time.
However do not start to panic thinking that your dog is showing a few of these symptoms and therefore they are suffering from a horrendous disease as many digestive upsets are caused by digestibility problems due to the inappropriate ingredients added to many dog foods such as dairy, wheat and gluten and is indicated by many of the symptoms mentioned above. If this is the case your vet may recommend a food allergy test where you feed your dog a diet such as Canine i/d, (which is a prescription only diet) whilst you monitor the symptoms to see if they are dramatically reduced.
If constipation is the problem then Liquid Paraffin can help to soften stools and make going to the toilet much easier for your dog. Excessive use is not recommended as it can cause further damage so therefore if your dog is not back to pooping normally after a day or so you should stop the use of it immediately and speak to your vet.
It is important to note that if any of the following are shown then you should seek veterinary advice immediately:
• Blood in faeces
• Diarrhoea accompanied by vomiting
• Excessive amounts of mucous in faeces
If you are unsure or worried about any of the symptoms mentioned then seek veterinary advice as there is no shame in erring on the side of caution, especially when it is your dog’s health at risk.